zbMATH — the first resource for mathematics

On the mechanism of stability loss. (English. Russian original) Zbl 1375.70018
Differ. Equ. 45, No. 4, 510-519 (2009); translation from Differ. Uravn. 45, No. 4, 496-505 (2009).
Summary: We consider linear systems of differential equations admitting functions in the form of quadratic forms that do not increase along trajectories in the course of time. We find new relations between the inertia indices of these forms and the instability degrees of the equilibria. These assertions generalize well-known results in the oscillation theory of linear systems with dissipation and clarify the mechanism of stability loss, whereby nonincreasing quadratic forms lose the property of minimum.

70E50 Stability problems in rigid body dynamics
70E05 Motion of the gyroscope
34D20 Stability of solutions to ordinary differential equations
Full Text: DOI
[1] Zajac, E.E., The Kelvin-Tait-Chetaev Theorem and Extentions, J. Aeronaut. Sci., 1964, vol. 11, no. 2, pp. 46–49.
[2] Wimmer, H.K., Inertia Theorems for Matrices, Controllability and Linear Vibrations, Linear Algebra Appl., 1974, no. 8, pp. 337–343. · Zbl 0288.15015
[3] Shkalikov, A.A., Operator Pencils Arising in Elasticity and Hydrodynamics: The Instability Index Formula, Oper. Theory Adv. Appl., vol. 87. Birkhauser Verlag, 1996, pp. 358–385. · Zbl 0860.47009
[4] Kozlov, V.V., On the Degree of Instability, Prikl. Mat. Mekh., 1993, vol. 57, no. 5, pp. 14–19.
[5] Kozlov, V.V. and Karapetyan, A.A., On the Degree of Stability, Differ. Uravn., 2005, vol. 41, no. 2, pp. 186–192. · Zbl 1090.34564
[6] Ostrowski, A. and Schneider, H., Some Theorems on the Inertia of General Matrices, J. Math. Anal. Appl., 1962, vol. 4, pp. 72–84. · Zbl 0112.01401
[7] Kozlov, V.V., On a Uniform Distribution on a Torus, Vestnik Moskov. Univ. Ser. 1 Mat., Mekh., 2004, no. 2, pp. 22–29. · Zbl 1076.37500
[8] Kozlov, V.V., A Constructive Method for Justifying the Theory of Systems with Unilateral Constraints, Prikl. Mat. Mekh., 1988, vol. 52, no. 6, pp. 883–894.
[9] Kozlov, V.V., Two-Link Billiard Trajectories: Extremal Properties and Stability, Prikl. Mat. Mekh., 2000, vol. 64, no. 6, pp. 942–946.
[10] Weyl, H., The Classical Groups. Their Invariants and Representations, Princeton: Princeton Univ. Press, 1939. Translated under the title Klassicheskie gruppy, ikh invarianty i predstavleniya, Moscow: Inostrannaya Literatura, 1947.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.